Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS Springfield, MO

March 17, 1998Maries County, Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 17, 1998, 9:25 PM CST for Maries County, Miller County, Missouri. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 1998, 9:25 PM CST (03:25 UTC)
Expired
Mar 18, 1998, 7:15 AM CST
In force
10 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Maries County, MO, Miller County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 180327
FFWSGF
MOC065-091-125-131-161-169-203-215-181315-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CST TUE MAR 17 1998

* FLOOD WARNING FOR
  DENT COUNTY - SOUTH CENTRAL MISSOURI
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  MARIES COUNTY - CENTRAL MISSOURI
  MILLER COUNTY - CENTRAL MISSOURI
  PHELPS COUNTY - EAST CENTRAL MISSOURI
  PULASKI COUNTY - CENTRAL MISSOURI
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI
  TEXAS COUNTY - SOUTH CENTRAL MISSOURI

* UNTIL 715 AM CST
 
* SOME AREAS OR STREAMS AFFECTED
  NUMEROUS LOW WATER CROSSINGS IN THE WARNED AREA SUCH AS:
  HIGHWAY 52...2 MILES EAST OF ST. ELIZABETH IN MILLER COUNTY
  NUMEROUS COUNTY ROADS IN PHELPS COUNTY
  HIGHWAY M AT BRINKTOWN IN MARIES COUNTY

* CAUSE AND EFFECT
  MODERATE TO HEAVY RAINFALL TUESDAY MORNING AND AFTERNOON
  ON SATURATED GROUND HAD RESULTED IN FLOODING OF SEVERAL LOW
  WATER CROSSINGS IN CENTRAL AND SOUTH CENTRAL MISSOURI.

* FORECAST CONDITIONS
  ALTHOUGH THE RAIN HAS ENDED...RUNOFF IS INCOMPLETE AND SEVERAL
  LOW WATER CROSSINGS WILL REMAIN IMPASSABLE OVERNIGHT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

THIS EXTENDS THE FLOOD WARNINGS FOR THE ABOVE-MENTIONED COUNTIES.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 2:35 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Mar 17, 2:35 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CST TUE MAR 17 1998

WELL...SFC ANLYS HAS LOW NR NEVADA WITH WRMFNT TO TBN-CGI.  CDFNT
FM HRO-SHV.  COLD AIR IS ALREADY INTO PORTIONS OF SE KS.  THIS
CONTRASTS WITH MID 50 DWPTNS OVR UNO/SE MO RGN.

88D REFLECTIVITY LOOP HAS WAA RAINS AHEAD OF MAIN LOW.  HOWEVER OUR
CWA IS SATURATED WITH CLDNS.  PORTIONS OF ERN AR...CLEARED OUT & ALLOWED
SFC TEMPS TO CLIMB INTO THE UPPER 60S TO LOW 70S.  WITH H5 COLD POCKET
PASSING THROUGH...WL WATCH VIL/VIL DENSITY VALUES ON 88D FOR POSSIBLE
3/4 INCH HAIL...BUT BEST THREAT IS E/SE OF MY CWA.

FCST PROB OF NIGHT...ZFP WORDING...CHC OF FOG...TEMPS...

WOULD LIKE TO CUT BACK POPS SPECLY OVR WRN AREAS.  LIKE TO DROP WATCH.
THREAT OF TRUE HEAVY RAIN IS OVER ALBEIT SOME SHRA/TRW MAY PRODUCE
1/2 INCH OF RAIN IN UNO AREA.  USING THE ETA MODEL FOR THIS RUN AND
USING THE 2M ETA TEMPS.
RECOMMENDATIONS FOR TODAY (FOR COORDINATION PURPOSES ONLY):

JLN: CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS EARLY. AREAS OF FOG
DEVELOPING AFTER MIDNIGHT.  LOW 40 TO 45. SOUTHWEST WIND 5 MPH.

SGF: CLOUDY WITH 40 PERCENT CHANCE OF SHOWERS. AREAS OF FOG
DEVELOPING LATE.  LOW 40 TO 45.  SOUTHWEST WIND 5 TO 10 MPH.

AIZ: CLOUDY WITH INTERMITTENT SHOWERS AND ISOLATED THUNDERSTORMS EARLY.
LOW AROUND 40.  SOUTHWEST 5 TO 10 MPH.

UNO::  CLOUDY WITH SHOWERS AND A FEW THUNDERSTORMS.  LOW IN THE MID 40S.
SOUTHEAST 10 TO 15 MPH BECOMING SOUTHWEST.

CCF:
SGF CR 042/058 044/050 037 04435
JLN ER 041/060 048/052 040 04326

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:25 PM CSTFlash Flood WarningSGFDent, Howell, Phelps, Pulaski, Shannon, Texas10 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.